Florida, 2004

Hail in Florida, January 19, 2004

January 19, 2004 · NWS MLB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 19, 1:32 PM EST, 8 minutes earlier.

Area forecast discussion, Jan 19, 1:32 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
132 PM EST MON JAN 19 2004

.DISCUSSION...CURRENTLY WORKING ISOLATED STRONG CELL ON SOUTH SIDE
OF CLOUD SHIELD WHERE SURFACE HEATING AND COOLING ALOFT ASSOCIATED
WITH APPROACHING SHORTWAVE HAD DESTABILIZED THE ATMOSPHERE.  BAND OF
CONVECTION NEAR COLD FRONT WAS SPREADING QUICKLY EAST INTO THE
WESTERN PORTIONS OF THE COUNTY WARNING AREA.  TIMING IS TRICKY FOR
THE EVENING FORECAST...AND MAY HAVE TO CARRY SOME POPS EARLY.
OTHERWISE SKIES WILL CLEAR AFTER MIDNIGHT AND LITTLE CHANGE TO
PREVIOUS PACKAGE.

TUE...MODELS SHOWING A COOL DAY WITH NORTH WINDS PRODUCING
NOTICEABLE EARLY MORNING WIND CHILLS.  GUIDANCE IN PRETTY GOOD
AGREEMENT WITH HIGHS NEAR 60 IN THE NORTH TO MID 60S IN THE
SOUTH AND GRADUALLY SUBSIDING WINDS.

WED-THU...NEXT STRONG NORTHERN STREAM SHORTWAVE WILL BE ROTATING
THROUGH THE GREAT LAKES AND NORTHEAST U.S.  THIS WILL SEND A GOOD
SHOT OF COLDER AIR OUT OF CANADA INTO THE EASTERN PART OF THE
COUNTRY...SUPPRESSING SURFACE TOWARDS THE AREA.  DO NOT SEE MUCH
NEED TO CHANGE THE CURRENT FORECAST EXCEPT TO TWEAK THE RATHER LIGHT
WINDS IN THE GRIDS.  LOOKS LIKE DRY AND COOLER THAN NORMAL WEATHER.

FRI-SAT...LATEST GFS INDICATING ANOTHER REINFORCING FRONT DROPPING
OUT OF CANADA...WEAKENING SURFACE RIDGE AND SHIFTING IT TOWARDS THE
AREA ONCE AGAIN. THIS SHOULD MAINTAIN A NORTHWEST TO NORTH WIND
FLOW...KEEPING IT DRY AND COOLER THAN NORMAL.  MODEL IS INDICATING A
WEAK WAVE IN THE GULF OF MEXICO ASSOCIATED WITH SHORTWAVE IN THE
SOUTHWEST PART OF THE COUNTRY STARTING TO KICK OUT.  HOWEVER...WITH
THE DOMINANCE OF THE NORTHERN STREAM...THIS FEATURE SHOULD
GRADUALLY DAMPEN OUT AND WILL KEEP THE FORECAST DRY.

SUN-MON...GFS FINALLY SHOVES SURFACE RIDGE OFFSHORE AND BEGINS AN
ONSHORE FLOW WITH MODERATING AIR MASS.  LATEST RUN KEEPS FEATURE IN
GULF WEAK AS SHORTWAVE DAMPENS OUT.  WILL INCLUDE SMALL POP LATE
SUNDAY AS AREA OF MOISTURE IS PROGGED TO PUSH ACROSS ASSOCIATED WITH
WEAKENING FEATURE.

&&

.MARINE...MOS GUIDANCE SHOWING MARGINAL SMALL CRAFT CONDITIONS
DEVELOPING TONIGHT.  PLAN TO CONTINUE WITH CURRENT FORECAST SHOWING
WINDS INCREASING TO EXERCISE CAUTION CONDITIONS.  WINDS DECREASE
RATHER QUICKLY BY LATE TUE...WITH HIGH PRESSURE RIDGE DOMINATING
THROUGH THU.  REINFORCING FRONT STILL INDICATED BY EARLY FRI WHICH
MAY BUMP WINDS UP BRIEFLY TO EXERCISE CAUTION BEFORE RIDGE SINKS
TOWARDS THE AREA ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  44  60  39  64 /   0   0   0   0
MCO  45  63  41  66 /   0   0   0   0
MLB  48  63  43  66 /   0   0   0   0
VRB  49  65  43  67 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM...LASCODY
Hazardous weather outlook, Jan 19, 5:30 AM EST, 8 hours 10 minutes before
EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EST MON JAN 19 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
192200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
530 AM EST MON JAN 19 2004

.DAY ONE...TODAY:

MOISTURE INCREASING AHEAD OF AN APPROACHING COLD FRONT HAS RESULTED
IN AREAS OF DENSE FOG THIS MORNING. CONDITIONS WILL IMPROVE AS THE
FOG LIFTS AND DISSIPATES AFTER 9 AM. MOTORISTS ARE URGED TO EXERCISE
CAUTION.

A PERIOD OF RAIN WILL DEVELOP THIS MORNING. AN ISOLATED RUMBLE OF
THUNDER MAY ACCOMPANY THIS ACTIVITY...MAINLY SOUTH OF THE CAPE.

NORTHWESTERLY WINDS WILL INCREASE TO 15 TO 20 KNOTS BEHIND THE
FRONTAL BOUNDARY TONIGHT OVER THE COASTAL WATERS. SMALL CRAFT ARE
URGED TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jan 19, 12:45 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EST MON JAN 19 2004

FLZ047-053-147-191845-
NORTHERN BREVARD COUNTY-OSCEOLA-SOUTHERN BREVARD COUNTY-
1245 PM EST MON JAN 19 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTHWEST OSCEOLA COUNTY...

AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY HEAVY RAIN 10
MILES WEST OF HOLOPAW...MOVING EAST AT 40 MPH.  AT ITS CURRENT
MOTION...THE STORM WILL PASS OVER MERRITT ISLAND BETWEEN COCOA BEACH
AND PATRICK AIR FORCE BASE BY 130 PM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW

The radar

The Melbourne radar (KMLB), 6 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brevard

When
January 19, 1:40 PM EST
Where
Brevard County, Melbourne
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
28.083, -80.600

Hail, Indian River

When
January 19, 3:29 PM EST
Where
Indian River County, Sebastian
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
27.817, -80.467

One inch hail was reported at Sebastian Inlet.

Hail, Indian River

When
January 19, 3:55 PM EST
Where
Indian River County, Blue Cypress Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.733, -80.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384713, 5384712, 5384711.